Sickness and Sulfasalazine

Hi everyone, this is my first post here on the forum, I was diagnosed with sero positive ra in May and I was prescribed Sulfasalazine as my ra was considered mild (in that it only seems to affect one or two joints at a time.) and my rheumatologist thought sulfasalazine would be the best choice as it has the least complications with family planning, etc with me being 21.

Things hadn't been too bad up til now, no symptoms on 1 tablet daily, then some nausea on 2 but nothing too drastic. However it is now my 3rd week and I'm on 3 daily. My nausea has been noticeably worse and also a couple of days ago I got a small swelling behind my left ear which I think may, be a gland. Today, on what is the fourth day of taking 3 daily I have only taken 1 tablet so far- I feel horribly nauseous and have thrown up now twice. The back of my neck hurts, I have a a headache and the area around my gland in my throat is tender (though doesn't feel visibly swollen).

I would ring rheumatology to ask for advice but they are closed for the weekend so I was hoping some of you may have some advice. Should I cut back my dosage? Or stop taking it? Or try to persevere through it....

8 Replies

  • I too have just been prescribed Sulfasalasine but so far haven't got passed one tablet a day. From the first tablet, I felt sick, had diarrhoea, headache and neck ache and a cough. On the last one I took, my face also felt as though my sinus' were full. I really don't want to but am going to try again next week once I feel better, having not taken it for a few days. Sorry, we can't give advice but you should definitely call your rheumy nurse on Monday. I don't have one but spoke to the pharmacist who recommended that I stop until I feel better. She said it only has a half life of about 12 hours so it leaves the system quite quickly. Anyway, hope you feel better soon. Clemmie

  • I'd call something like NHS24 on that. I had a "hypersensitivity" reaction to SSZ that started when I got to three tablets a day, and although it didn't make me throw up, I felt like I had the worst flu out - it was really awful. My GP wanted me to keep taking the tablets, and I did for another couple of days then couldn't cope with them and stopped. I also decided to take some antihistamine, thinking that it did feel like some kind of allergic reaction. Within days I was feeling loads better, though still had to keep taking the antihistamines for a full two weeks to make sure all the SSZ was out of my system. My GP finally acknowledged that the SSZ could have been to blame once I had stopped it.

    I'm not saying yours is an allergic reaction - it could be coincidence and you have picked up some kind of bug that is making you feel unwell, but the possibility of a reaction to sulfa meds is always there, and I think it would be wise to call an emergency service, or even go to your local emergency ward if you are feeling really awful, and ask specifically if there is any chance that it could be related to SSZ as it appears to have got worse as your dose increased.

  • I was diagnosed in March with Sero neg RD and was also prescribed Sulfasalazine and got nausea straight away. I only had been taking it for 3 weeks when I got a really bad throat and dry cough. I phoned the rheumy helpline in my area and they said to immediately stop taking this. Three weeks later I was given Methotrexate (MTX) which has had the same effect and it still feels like I have swallowed a golf ball. I stopped taking the MTX 3 weeks ago and still have throat problems. I am taking penicillin at the moment to see if that will stop this awful sore throat and GP says I may need to go to ENT. I dont think it would hurt to stop it until you can contact someone. Better to be safe than sorry and I feel a couple of days without it wont make alot of difference.

    Hope you feel better soon. Joolz.x

  • interesting reading these responses. I took this drug, became very breathless after 3 weeks, so after a little research, stopped taking it and felt better within about 24 hours. No, the rheumy team weren't happy with me, but at least I could breathe. One nurse even went as far as 'I've never heard of that reaction to the drug', made me out to be 'awkward'. My response is still that I have to live with this and I think I have the right to say what goes into this old cranky body.

    Take care of yourself pet, and I hope you have a more supportive team than I do


  • I had the same kind of reaction from health professionals who just wouldn't believe me when I said it didn't feel like the kind of reaction I was going to get used to or should put up with. I did try taking it a second time after I had been off it a couple of weeks, using the hypersensitivity protocol they use for folk with inflammatory bowel disease - starting at a much lower daily dose of half a tablet a day, and not increasing until you were sure you were tolerating that level of med without any side effects at all. Unfortunately within a few days I was back with the fairly severe reaction again, so gave up, and now I will be telling doctors that I have had a sulfa reaction and won't be taking any further sulfa meds at all (including the antibiotics). That second reaction really confirmed the allergic response to me.

  • I had exactly this response to Sulfa over three years ago. I was away in Edinburgh with my sister for a week and had only been on it for three weeks. For some reason the pharmacist didn't give me a side effect sheet with my first batch so I had no idea this was because of the Sulfa.

    My neck got lumps too and a few days later an incredibly itchy sunlight rash started on my neck and spread all over my body. I showed my ear lumps to A&E in Edinburgh as thought it must be an ear infection. They said it wasn't and advised that it was probably the Sulfa but for some reason I carried on taking it for the rest of my week and saw my GP (who prescribed it) when I got home.

    He was startled by the very purple rash and said to come off it immediately as all these were side effects. He put me on a high dose of antihistamines and gradually the rash and ear swellings (back of my ears) went down and that was it for me and Sulfa!

  • I decided not to take my other two doses yesterday - so was just the one in the morning I managed. I continued throwing up for the rest of the evening but finally managed to get to sleep, now after waking up I feel no nausea or headache and the lump behind my ear has even started to go down. I'm inclined to think it was definitely the sulfasalazine as I didn't eat anything/couldn't keep anything down that would have made me sick and having not taken the two doses I feel like a different person.

    Thank you for all your responses, I'm going to continue on without the sulfasalazine for today then ring the specialist nurse tomorrow


  • Hi emnaylz,

    sorry to hear how unwell you felt over the weekend. Hope you managed to get hold of your rheumatology nurse today,


    Beverley (NRAS Helpline)

You may also like...